The University of Southampton
University of Southampton Institutional Repository

Periodic orbit anaylsis of the Helmholtz equation in two-dimensional enclosures

Periodic orbit anaylsis of the Helmholtz equation in two-dimensional enclosures
Periodic orbit anaylsis of the Helmholtz equation in two-dimensional enclosures
This thesis examines how periodic orbits may be used in acoustics to understand solutions of the Helmholtz equation. A review of the links between ray and wave mechanics is given including WKBJ (Wentzel, Kramers, Brillouin and Jeffreys) and EBK (Einstein, Brillouin, Keller) methods. It is also noted that some mode shapes in chaotic enclosures are scarred by the short periodic orbits. This motivates the proposal of the Mode Scar Hypothesis and the Mode Resonance Function Hypothesis. The trace formula, which is a sum over periodic orbits, approximates the level density for an acoustic enclosure. The trace formula in the concentric annulus domain is derived using a formulation for enclosures with continuous symmetry by Creagh and Littlejohn [1]. Results for the variance of the difference between the true and average mode counts are obtained. A technique called short periodic orbit theory (SPOT) for the approximation of mode shapes devised by Babi?c and Buldyrev [2] and Vergini [3] is given. SPOT is extended to impedance boundary conditions. SPOT is implemented in the quarter stadium, quadrupole, circle and eccentric annulus enclosures with Dirichlet, Neumann and impedance boundary conditions. Concave enclosures with Dirichlet or Neumann boundary conditions were best approximated using SPOT. A design loop for enclosures is proposed using the periodic orbit ideas given. A model problem is used to provide insight into the effectiveness of these methods. It was found that it was not possible to breakdown all mode shapes in the eccentric annulus into contributions from short periodic orbits.
Ham, Christopher
16cc799c-d8f5-4eb3-8f14-fd7c0fce8dd3
Ham, Christopher
16cc799c-d8f5-4eb3-8f14-fd7c0fce8dd3
Wright, Matthew
b7209187-993d-4f18-8003-9f41aaf88abf

Ham, Christopher (2008) Periodic orbit anaylsis of the Helmholtz equation in two-dimensional enclosures. University of Southampton, Institute of Sound and Vibration Research, Doctoral Thesis, 199pp.

Record type: Thesis (Doctoral)

Abstract

This thesis examines how periodic orbits may be used in acoustics to understand solutions of the Helmholtz equation. A review of the links between ray and wave mechanics is given including WKBJ (Wentzel, Kramers, Brillouin and Jeffreys) and EBK (Einstein, Brillouin, Keller) methods. It is also noted that some mode shapes in chaotic enclosures are scarred by the short periodic orbits. This motivates the proposal of the Mode Scar Hypothesis and the Mode Resonance Function Hypothesis. The trace formula, which is a sum over periodic orbits, approximates the level density for an acoustic enclosure. The trace formula in the concentric annulus domain is derived using a formulation for enclosures with continuous symmetry by Creagh and Littlejohn [1]. Results for the variance of the difference between the true and average mode counts are obtained. A technique called short periodic orbit theory (SPOT) for the approximation of mode shapes devised by Babi?c and Buldyrev [2] and Vergini [3] is given. SPOT is extended to impedance boundary conditions. SPOT is implemented in the quarter stadium, quadrupole, circle and eccentric annulus enclosures with Dirichlet, Neumann and impedance boundary conditions. Concave enclosures with Dirichlet or Neumann boundary conditions were best approximated using SPOT. A design loop for enclosures is proposed using the periodic orbit ideas given. A model problem is used to provide insight into the effectiveness of these methods. It was found that it was not possible to breakdown all mode shapes in the eccentric annulus into contributions from short periodic orbits.

PDF
P2506.pdf - Other
Download (9MB)

More information

Published date: September 2008
Organisations: University of Southampton

Identifiers

Local EPrints ID: 65915
URI: https://eprints.soton.ac.uk/id/eprint/65915
PURE UUID: af34f0d9-b172-4432-872e-8772d31c4e1c

Catalogue record

Date deposited: 31 Mar 2009
Last modified: 19 Jul 2017 00:29

Export record

Download statistics

Downloads from ePrints over the past year. Other digital versions may also be available to download e.g. from the publisher's website.

View more statistics

Atom RSS 1.0 RSS 2.0

Contact ePrints Soton: eprints@soton.ac.uk

ePrints Soton supports OAI 2.0 with a base URL of https://eprints.soton.ac.uk/cgi/oai2

This repository has been built using EPrints software, developed at the University of Southampton, but available to everyone to use.

We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive cookies on the University of Southampton website.

×